Illinois, 2023

Damaging Winds in Illinois, July 20, 2023

July 20, 2023 · NWS LSX · 3 events in 3 counties and zones

As a cluster of storms moved east across southern Missouri into southern Illinois, some of the storms became severe with a few reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cluster of storms moved east across southern Missouri into southern Illinois, some of the storms became severe with a few reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 20, 5:51 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 20, 5:51 AM CST, 3 hours 9 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
651 AM CDT Thu Jul 20 2023

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 406 AM CDT Thu Jul 20 2023

1) A cluster of thunderstorms expected to originate from along the
Oklahoma/Kansas border into southern Missouri through mid-morning.
The northern end of the complex will skim the southern sections of
the CWA, though severe potential is low.

2) A cold front approaches from the north this afternoon into this
evening. Isolated thunderstorms are possible along the front and
could produce isolated large hail and damaging winds, mainly east of
the Mississippi River.

3) The cold front will bring much cooler temperatures Friday, while
effectively pushing most of the active weather to the south.

The main story, at least initially, is the significantly reduced
threat for heavy rain and severe weather early this morning. Hourly
SPC mesoanalysis shows a compact area of subsidence that has worked
in behind a mid-level disturbance that departed to the southeast
late last evening. In the meantime, showers are widely scattered
over Missouri as a surface boundary continues to waver underneath
weak ascent.

The focus will be on a cluster of thunderstorms over the
Kansas/Oklahoma border. A few of the CAMs have, at times, shown this
area to become at least a loosely organized MCS feature, though
there are some differences between guidance in the way this evolves
as it pushes west to east through southern Missouri. Unlike a few of
the days in the past week, when a strong low level jet provided
plenty of forcing underneath better organized mid/upper level
shortwaves, this morning's activity isn't working with as much.
Despite MUCAPE running in the 3k-4k range once again, the mid-level
jet core is only peaking out around 30 knots through mid-morning
with mid-level lapse rate of 7-7.5C lines up over southern Missouri.
There may be enough forcing at the northern end of the complex to
lead to additional thunderstorms, but much of the energy will be
allocated to the activity further south. While HRRR has developed a
impressive line of thunderstorms along the Mississippi River, this
looks like false feedback caused by narrow corridor of modeled
MUCAPE becoming uncapped. While some development is still possible
in this area, much of the support will remain along the southern
sections of the CWA as the complex begins to weaken with eastward
travel.

A cold front will drop out of the north this afternoon into this
evening, bring a renewed chance for isolated to scattered
thunderstorms along the front. Consequently this is the best
potential for isolated strong to severe thunderstorms, though the
potential will be dependent on destabilization. There does look to
be enough time between the departing storms over the south this
morning to allow SBCAPE to build. NAM/RAP/HRRR each show 2500-4000
J/kg of SBCAPE running ahead of the front at 18z this afternoon.
While the front encounter dewpoints in the low to mid-70s, there
is a small overlap (east of the Mississippi River) of steep low
level lapse rates in an area of weak mid-level flow and lack of
steep mid- level lapse rates. The thicker CAPE profiles suggest
isolated thunderstorms will have a few hours (20z-00z) to develop
along the front but will lack enough support to be sustained. A
short-lived, strong updraft may produce hail and gusty winds for a
few hours through peak diurnal heating.

The southward progress of the front begins to slow tonight into
Friday. However, it should make it far enough south to keep most of
the active weather over southern sections of Missouri and Illinois,
as northerly surface flow works into the region around the eastern
side of surface high pressure. Another complex of thunderstorms
develops over the Plains late tonight into Friday. While low chances
(15-30 percent) briefly glance the southern sections of the CWA,
activity will be weakening if not already decayed. The main story
will be the cooler temperatures with some locations barely reaching
80 degrees.

Maples

.LONG TERM...  (Friday Night through Wednesday)
Issued at 406 AM CDT Thu Jul 20 2023

1) Temperatures will be near to slightly below normal over the
weekend with limited chances for rainfall.

2) A warming trend will begin Monday with the potential for warmer
than normal conditions by midweek.

The axis to an amplified upper level ridge will be positioned over
the Rockies Saturday into Sunday, as a broad trough extends
southward over the eastern third of the U.S. Northwest flow sets up
over surface to mid-level ridging that extends east from the central
Plains into the mid-Mississippi Valley. A couple of weak lobe of
vorticity rotate down the back side of the eastern trough Saturday
with a more well-defined trough projected to drop northwest to
southeast over the region Sunday. While the NBM places sporadic low
end (15-20 percent) PoPs over the region as early as Saturday
afternoon, sounding show very dry air extending through the lowest
5k feet and strong capping around 10k feet. Most locations are
likely to remain dry and comfortable Saturday within west-
northwesterly flow. Temperatures look fairly uniform and tightly
clustered GEFS plumes showing 80s and the LREF grand ensemble
showing a 3 degree spread (low/mid-80s) between the 25th and 75th
percentile data.

The LREF grand ensemble shows a bit more spread heading into Sunday,
as a weak surface boundary and well-defined upper trough drops out
of the north. It offers the best potential (15-30 percent) for any
rainfall though limited by lack of broad support. Ensemble members
begin to show separation due to minor timing differences and
eastward extend of the mid-level ridge. Temperature spread is
greatest across central Missouri (7 degrees) than east of the
Mississippi River (4 degrees). Despite the spread, it should be
another decent day with most locations in the 80s. Most locations
will remain rain-free with the exception of an isolated
thunderstorms in a region of modest SBCAPE with mean values running
in the 1000-1500 J/kg.

A warming trend begins Monday as the upper level ridge from the west
moves into the central Plains. The ridge looks rather impressive
with some indications that is climbs close to 600 dam by Wednesday.
Unfortunately, confidence is low with regard to temperatures based
on the differences between the exact placement/strength of the upper
ridge in addition to the orientation of the mid-level ridge. While
long range guidance is not to far separated on the upper level
features, the mid-level ridge builds over the southeast, which would
place southwesterly flow underneath the eastern side of the upper.
The details may make the difference between above normal
temperatures and well-above normal temperatures with the outlier
being the CMC (cooler than normal). There is medium confidence in a
warming trend but uncertainty in the magnitude of the heat potential.

Maples

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 634 AM CDT Thu Jul 20 2023

Flight conditions range from patchy IFR to VFR across the region
this morning. The patchy IFR has been intermittent, resulting
from lower cloud bases along a diffuse stationary that has
meandered over the area for the last several days. Visibilities
restrictions of 2SM-5SM have accompanied the lower ceilings. While
all sites have been impacted to some extent, KUIN will be the
least impacted as a cold front arrives sooner in the period and
cleans things up.

The boundary will linger around the central Missouri and metro
terminals until 13z-14z. Widespread impacts will remain south of
the terminals in relation to thunderstorms over southwest
Missouri. This complex is expected to continue its east-
southeast jaunt with isolated to scattered coverage around the
terminals. Aside from a stray thunderstorm this morning, most
radar returns have lacked lightning this far north of the better
organized complex to the south. Most terminals have been assigned
VCSH for this reason. A cold front will push through the region
this afternoon with the potential for isolated thunderstorms, but
coverage is expected to be far enough east and limited enough in
coverage to withhold any mention in the prevailing groups at this
time.

Northwesterly flow commences this evening with VFR extending
through the remainder of the period.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 20, 3:17 AM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
417 AM CDT Thu Jul 20 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-210930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
417 AM CDT Thu Jul 20 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible today. Thunderstorms
this afternoon into early this evening have the potential to produce
isolated large hail and damaging winds, mainly east of the
Mississippi River.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance (15-40 percent) for thunderstorms south of I-70
Friday.

There is a lower chance (15-30 percent) for thunderstorms over parts
of the area Saturday and Sunday. There is a slight chance (15
percent) for thunderstorms late Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Maples

In the hours before

Local storm report, Jul 20, 8:06 AM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
906 AM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     Tstm Wnd Dmg     Bland                   38.30N 91.63W
07/20/2023                   Gasconade          MO   Public

            Split tree. Time estimated from radar.

&&

MRM/Zhang

The radar

The St Louis radar (KLSX), 85 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macoupin

When
July 20, 9:00 AM CST to 9:03 AM CST
Where
Macoupin County, 0.96 mi WNW of Staunton to 1.02 mi SSW of Staunton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.023, -89.797

Thunderstorm winds blew down several large tree limbs around town.

Thunderstorm Wind, Madison

When
July 20, 9:09 AM CST to 9:12 AM CST
Where
Madison County, Livingston to 0.97 mi SE of Livingston
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.970, -89.770

Thunderstorm winds blew down several large trees around town. A couple of trees fell down on the roads and pulled power lines down.

Thunderstorm Wind, Washington

When
July 20, 10:12 AM CST
Where
Washington County, 0.36 mi NE of Nashville
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.354, -89.375

Thunderstorm winds knocked down several power lines on the north side of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129258, 1129270, 1129271.